PPI Cuts Risk of Warfarin-Related Upper GI Bleeding

Share this content:
PPI Cuts Risk of Warfarin-Related Upper GI Bleeding
PPI Cuts Risk of Warfarin-Related Upper GI Bleeding

FRIDAY, Dec. 23, 2016 (HealthDay News) -- For patients beginning warfarin therapy, proton pump inhibitor (PPI) co-therapy is associated with reduced risk of upper gastrointestinal bleeding, according to a study published in the December issue of Gastroenterology.

Wayne A. Ray, Ph.D., of the Vanderbilt University School of Medicine in Nashville, Tenn., and colleagues conducted a retrospective cohort study of patients in Tennessee Medicaid and the 5 percent National Medicare Sample. A total of 97,430 new episodes of warfarin treatment were identified, with follow-up of 75,720 person-years.

The researchers found that there were 119 hospitalizations for upper gastrointestinal bleeding per 10,000 person-years of treatment among patients who took warfarin without PPI co-therapy. Patients who received PPI co-therapy had a 24 percent decreased risk (adjusted hazard ratio, 0.76; 95 percent confidence interval, 0.63 to 0.91). In this group there was no significant reduction in the risk of other gastrointestinal bleeding hospitalizations or non-gastrointestinal bleeding hospitalizations. For patients concurrently using antiplatelet drugs or nonsteroidal anti-inflammatory drugs (NSAIDs), there were 284 upper gastrointestinal bleeding hospitalizations per 10,000 person-years of warfarin treatment for those without PPI co-therapy. With PPI co-therapy the risk was reduced by 45 percent (hazard ratio, 0.55; 95 percent confidence interval, 0.39 to 0.77). For patients not using antiplatelet drugs or NSAIDs, PPI co-therapy had no significant protective effect (hazard ratio, 0.86; 95 percent confidence interval, 0.70 to 1.06).

"PPI co-therapy was associated with reduced risk of warfarin-related upper gastrointestinal bleeding," the authors write.

Full Text

Share this content:

is free, fast, and customized just for you!




Already a member?

Sign In Now »

Trending Activities

All Professions

Drug Lookup

Browse drugs by: BrandGenericDisease

More in Home

Tap Water in Neti Pot Linked to Death From Brain-Eating Amoeba

Tap Water in Neti Pot Linked to Death ...

Amoeba entered the upper nasal cavity and then the bloodstream, eventually reaching the brain

HIT-Related Stress Linked to Burnout Among Physicians

HIT-Related Stress Linked to Burnout Among Physicians

Odds of burnout up with report of poor/marginal time for documentation, time spent on EHR at home

Risk Up for Later-Born Siblings of Children With ASD, ADHD

Risk Up for Later-Born Siblings of Children With ...

Odds of both ASD and ADHD increased for later-born siblings of children with either diagnosis

is free, fast, and customized just for you!




Already a member?

Sign In Now »